Alert archive / California / Wind Advisories in 2024
Wind Advisory 5, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Jan 16, 2024, 1:56 PM PST for Mono County, California. It took effect at Jan 16, 2024, 7:00 PM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2024, 1:56 PM PST (21:56 UTC)
- In effect from
- Jan 16, 2024, 7:00 PM PST
- Expired
- Jan 17, 2024, 10:00 AM PST
- In force
- 15 hr
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902 WWUS75 KREV 162156 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 156 PM PST Tue Jan 16 2024 CAZ073-171800- /O.NEW.KREV.WI.Y.0005.240117T0300Z-240117T1800Z/ Mono County- Including the cities of Coleville, Lee Vining, Mammoth Lakes, and Bridgeport 156 PM PST Tue Jan 16 2024 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. Gusts may exceed 65 mph for wind prone locations including US-395 near Walker, Lee Vining, and Mammoth Lakes. * WHERE...Mono County. * WHEN...From 7 PM this evening to 10 AM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002-171800- /O.NEW.KREV.LW.Y.0004.240117T0300Z-240117T1800Z/ Greater Lake Tahoe Area- Including the cities of Stateline, South Lake Tahoe, Truckee, Tahoe City, Incline Village, Markleeville, and Glenbrook 156 PM PST Tue Jan 16 2024 ...LAKE WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST WEDNESDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph. Wave heights 2 to 4 feet, with the highest waves from mid lake to the north and east shores. * WHERE...Greater Lake Tahoe Area. * WHEN...From 7 PM this evening to 10 AM PST Wednesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CJ
1 follow-up statement
800 WWUS75 KREV 171811 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1011 AM PST Wed Jan 17 2024 CAZ073-171915- /O.EXP.KREV.WI.Y.0005.000000T0000Z-240117T1800Z/ Mono County- Including the cities of Coleville, Bridgeport, Mammoth Lakes, and Lee Vining 1011 AM PST Wed Jan 17 2024 ...WIND ADVISORY HAS EXPIRED... Wind gusts have subsided. Therefore the Wind Advisory has been allowed to expire. $$ CAZ072-NVZ002-171915- /O.EXP.KREV.LW.Y.0004.000000T0000Z-240117T1800Z/ Greater Lake Tahoe Area- Including the cities of Stateline, Glenbrook, Truckee, Incline Village, Tahoe City, South Lake Tahoe, and Markleeville 1011 AM PST Wed Jan 17 2024 ...LAKE WIND ADVISORY HAS EXPIRED... Wind gusts have subsided. Therefore the Lake Wind Advisory has been allowed to expire. Winds will continue to subside through the afternoon. However, a few gusts could reach 30 mph. $$ CJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 16, 9:35 AM PST, 4 hours 21 minutes earlier.
Area forecast discussion, Jan 16, 9:35 AM PST, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Reno NV 935 AM PST Tue Jan 16 2024 .UPDATE... Freezing fog still blankets several valleys in northeastern California, including the Honey Lake Basin, Susanville, and the Sierra Valley as of 9:35 AM. As such, we have extended the Freezing Fog Advisory through 1:00 PM PDT this afternoon for Lassen-Eastern Plumas-Eastern Sierra counties. -Johnston && .PREVIOUS DISCUSSION... /issued 308 AM PST Tue Jan 16 2024/ SYNOPSIS... Areas of freezing fog and low stratus may impact many valley locations through late morning. A warm Pacific storm will then bring periods of rain, high elevation snow, and gusty winds this afternoon into Wednesday morning. The latter half of week becomes dry and milder before storm chances increase by the weekend. DISCUSSION... Satellite imagery and webcams around the region show only a few areas with fog/low stratus development at the time of writing, including Big Valley and Honey Lake Valley in Lassen County, Martis Valley, northern portions of the Tahoe Basin, and portions of the Basin & Range. These areas will likely see fog/low stratus expanding in spatial coverage until increasing winds late morning/early afternoon mix out valley inversions. All other valleys across western NV and northeast CA, including the Carson Valley, have a 40% chance of fog/low stratus development after 4 AM. Model soundings aren't too supportive of valley fog/low stratus across the Truckee Meadows, with only a 20% chance this morning. A quick-moving upper level low is still slated to move into the Pacific Northwest this afternoon and introduce increased upper-level westerly flow over the region. 700 mb winds begin to increase late morning, peaking around 40-50 kts just after midnight tonight. As such, ridge winds will see gusts around 60-80 mph this afternoon into early Wednesday morning. Valleys will see an uptick in south- southwesterly winds this afternoon, though strongest winds look to mix down to valley level on Wednesday afternoon. A band of precipitation accompanies this upper-level low as the westerly flow regime introduces warm subtropical moisture into the region. High-res guidance indicates this band will start to move into the Sierra and northeast CA around 4 PM today, with the window for heaviest precip likely between around 8 PM-5 AM. Precip will continue spreading southeast into the evening and overnight hours, though far western NV and Mono County look to be heavily shadowed. Snow levels will begin around 8000-8500 feet during the onset of precipitation this afternoon, dropping gradually overnight to around 6500-7000 feet early Wednesday morning. As such, accumulating snow will likely remain confined to the high Sierra, with 2-6 inches still possible above 8000 feet. Liquid totals remain generally the same as previous forecast along the Sierra crest, around 0.75-1". The gradient east of the crest has become much sharper, with 0.1- 0.25" generally west of US-395 and only up to a few hundredths of an inch east of US-395. Ensembles show a ridge redeveloping over the western US from Wednesday afternoon through the end of the work week, keeping above- average temperatures and dry conditions in place. Confidence is increasing for an active pattern to set up over the north Pacific this weekend due to an extended Pacific jet, with ensembles showing our next potential storm around the 19th-20th timeframe. While impacts are still to be determined, this does look like another warmer storm due to the subtropical influence. Whitlam AVIATION... * FZFG will continue to produce IFR-LIFR conditions through around 17-19z at KTRK. Widespread areas of FZFG are also evident in valleys across Lassen County. Patchy fog is being observed in the Tahoe Basin, with a 20% chance to impact KTVL through 17-19z. * Fog/low stratus is less evident across western Nevada this morning. There is a 40% chance for FZFG and low CIGS/VIS to impact KMEV-KCXP-KNFL through 17-19z. Lower chances (20%) exist for impacts to KRNO. * A quick-moving, relatively warmer storm brings increased westerly flow aloft in addition to increased chances for precipitation to the Sierra and northeast CA starting after 00z this afternoon. FL100 winds look to peak around 40-50 kts overnight Tuesday into early Wednesday morning, which may create LLWS and turbulence impacts regionwide. Whitlam AVALANCHE... Rain-on-snow and strong ridge-level winds will be the biggest avalanche weather concerns with our next storm moving in this afternoon. * Snow Levels: Start around 8000-8500 feet at the onset of precipitation this afternoon, dropping to 6500-7000 feet early Wednesday morning. As such, areas between 7000-8000 feet are most likely to see rain-on-snow impacts. * Snow Ratio: This will be a right side up storm, with heavy, wet snow (6-8:1) becoming lighter (8-10:1) by the end of the event. * SWE: Will be light for Sierra standards, with substantial shadowing in the Tahoe Basin/Mono County. Along the Sierra crest, 0.75-1". For the Tahoe Basin, 0.5-0.75" on the west side of the lake, dropping to 0.1-0.25" on the east side of the lake. * Winds: South-southwesterly winds with gusts to 60-80 mph at ridge levels and 40-60 mph along mid-slopes this afternoon into early Wednesday morning. Whitlam && .REV Watches/Warnings/Advisories... NV...None. CA...Freezing Fog Advisory until 1 PM PST this afternoon CAZ071. &&
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 1:56 PM PST | Lake Wind Advisory | REV | Alpine, El Dorado, Nevada, Placer | 20 hr |
Nearby
Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.